Hail, Kearny
- When
- June 21, 3:51 PM CST
- Where
- Kearny County, 11.05 mi N of Deerfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.140, -101.130
A surface boundary existed from extreme southeast Colorado to north central Kansas earlier in the day on the 20th. East of this boundary was southerly wind and surface dew points in the mid to upper 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A surface boundary existed from extreme southeast Colorado to north central Kansas earlier in the day on the 20th. East of this boundary was southerly wind and surface dew points in the mid to upper 60s. Convection developed along the surface boundary in west central and north central Kansas. Any storm that developed became severe with wind and hail and moved south across western Kansas in the early evening.
This surface boundary set up the chance for late-afternoon storms the next two days as the atmosphere was able to recover each day. Severe wind and hail were reported on all three days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 21, 1:08 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 208 PM CDT Wed Jun 21 2017 ...Updated Short term and Long term Discussions... .SHORT TERM...(This evening through Thursday) Issued at 206 PM CDT Wed Jun 21 2017 Models remain in good agreement with convection developing between 18z and 21z along a surface boundary that will be located near the Colorado border. These storms will quickly intensify as they move southeast. Hail up to 2 inches, wind gusts of 60 to 70 mph along with very heavy rainfall will be possible from these storms late today and early tonight. At this time it appears that the area most favorable for severe thunderstorms late today will be west of highway 283. On Thursday an upper level trough will begin to cross the Northern Plains and a surface cold front will drop south across northwest Kansas and northeast Colorado. Ahead of this cold front it will be another day with highs ranging from 95 to 100 based on the 900mb to 850mb temperatures late day. Late day convection will once again be possible near a surface boundary that will be located in southwest Kansas and also with the cold front that will be located in west central and north central Kansas. The 12z NAM and GFS both indicating better 0-1KM moisture convergence along these boundaries. Better 0-6km shear and mid level instability will also be present so there will be another chance for severe thunderstorms late Thursday and Thursday night. Main hazards on Thursday will be large hail greater than 2 inches, strong damaging winds, and heavy rainfall. .LONG TERM...(Thursday night through Wednesday) Issued at 206 PM CDT Wed Jun 21 2017 A surface cold front will drop south across western Kansas Thursday night as an upper level trough crosses the Central and Northern Plains. Convection associated with the cold front will continue early but taper off from northwest to southeast after midnight. There could be a few scattered showers and thunderstorms early Friday morning given the 800mb to 600mb moisture and location of the mid level baroclinic zone that will cross southwest Kansas between 09z and 15z Friday. Cooler temperatures will return on Friday and then continue through the weekend period. For Friday the 00z Saturday 850mb temperatures will average around 10C cooler compared to 00z Friday and given the expected cloud cover the current cooling trend still looks on track with highs mainly in the 80 to 85 degree range. The 850mb temperatures continue to cool over the weekend across southwest Kansas as an area of high pressure at the surface builds across the Central Plains. Highs this weekend in the 70s still look reasonable with lows falling back into at least the lower 50s. A few of the models even hinting at some upper 40s begin possible late this weekend which if this does occur will approach the record low temperatures for Sunday or possibly even Monday morning. Precipitation chances this weekend will depend on how far south the cold front will move Friday into early Saturday. Up slope flow north of this front and isentropic lift developing early this weekend will create favorable conditions for precipitation north of this frontal boundary. The question is how far north this precipitation will occur but at this time this is unclear. At this time will continue to trend towards the further north solution of the ECMWF which would not only result in a better chance for precipitation for western Kansas but also given the expected cloud cover temperatures will likely be cooler also, especially Sunday where the potential exists for highs only in the upper 60s for a few locations in far western Kansas. These unseasonably cool conditions are expected to continue Monday but more seasonable temperatures will be returning towards mid week as an upper level ridge axis approaches the central plains and a surface trough of low pressure develops along the lee of the Rockies. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1230 PM CDT Wed Jun 21 2017 A surface boundary will be located near the Colorado border today. East of this boundary gusty south winds this afternoon at 15 to 20 knots can be expected across western Kansas. Late day convection once again can be expected along this boundary and once developed these storms will be south southeast. Based on timing of the latest short term models will insert a period of VCTS at all TAF sites between 22z and 03z. Model soundings indicating VFR conditions today with ceilings late day and early tonight being in the 5000 to 9000 ft AGL level. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 96 64 82 / 30 10 40 30 GCK 67 100 63 81 / 30 20 40 30 EHA 66 99 62 81 / 50 10 40 30 LBL 68 99 65 82 / 40 10 40 20 HYS 70 95 64 80 / 30 20 40 30 P28 69 95 68 85 / 20 0 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 502 AM CDT Wed Jun 21 2017 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 502 AM CDT Wed Jun 21 2017 /402 AM MDT Wed Jun 21 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A surface low pressure trough over west central and southwest Kansas will be the focus for scattered thunderstorms again this afternoon and evening. The main severe weather threats will be hail around golf ball to hen egg size along with 60-70 mph winds. Slow moving or training thunderstorms could cause localized flooding. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- A cold front will move into southwest Kansas on Thursday. Scattered showers and thunderstorms are expected to develop along and behind the front. Stronger storms in the area could be capable of producing quarter size hail and 60 mph winds. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday - Flooding: Limited risk - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for large hail and damaging wind reports. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 325 PM CDT WED JUN 21 2017 KSZ061-062-212130- Kearny KS-Hamilton KS- 325 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHERN KEARNY COUNTIES UNTIL 430 PM CDT/330 PM MDT/... At 324 PM CDT/224 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles south of Leoti to 8 miles northeast of Hartman. Movement was southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Syracuse, Coolidge and Medway. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3826 10204 3826 10113 3805 10111 3795 10204 TIME...MOT...LOC 2024Z 307DEG 19KT 3828 10125 3819 10209 UMSCHEID
Special Weather Statement
National Weather Service Dodge City KS
407 PM CDT WED JUN 21 2017
KSZ043-063-212200-
Finney KS-Scott KS-
407 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY
AND SOUTHWESTERN SCOTT COUNTIES UNTIL 500 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Modoc, or 13 miles southeast of Leoti, moving east
at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Shallow Water, Friend and The Tennis Elevator.
LAT...LON 3838 10085 3807 10083 3805 10110 3826 10110
3827 10111 3836 10112
TIME...MOT...LOC 2107Z 267DEG 18KT 3833 10120
UMSCHEIDSpecial Weather Statement National Weather Service Dodge City KS 438 PM CDT WED JUN 21 2017 KSZ043-212230- Scott KS- 438 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 530 PM CDT... At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near Scott City, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott City, Grigston, Manning and The Tractor Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3841 10107 3859 10102 3854 10069 3843 10072 TIME...MOT...LOC 2138Z 285DEG 16KT 3846 10096 UMSCHEID
Special Weather Statement National Weather Service Dodge City KS 444 PM CDT WED JUN 21 2017 KSZ062-063-212245- Finney KS-Kearny KS- 444 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES UNTIL 545 PM CDT... At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Deerfield, or 12 miles north of Lakin, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Lakin, Holcomb, Deerfield, The Lowe Elevator and The Wolf Elevator. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3799 10143 3816 10126 3801 10070 3774 10095 TIME...MOT...LOC 2144Z 294DEG 19KT 3812 10123 UMSCHEID
The Dodge City radar (KDDC), 110 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
12 thunderstorm wind, 2 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Several power poles were blown down at Road 8 and Road CC.
Winds were estimated to be 65 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711316, 711320, 711321, 711322, 711323, 711325, 711317, 711326, 711327, 711319, 711328, 711329, 711330, 711331.